Texas, 2021Flash Flood in Texas, July 18, 2021
July 18, 2021 · NWS EPZ · 1 event in 1 county or zone
An upper high was located over New Mexico with an easterly low level flow helping to bring some moisture back to the region. Slow storm motion aided in producing some very heavy rain over east El Paso which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper high was located over New Mexico with an easterly low level flow helping to bring some moisture back to the region. Slow storm motion aided in producing some very heavy rain over east El Paso which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 18, 1:03 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 18, 1:03 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
203 PM MDT Sun Jul 18 2021
.SYNOPSIS...
The monsoon continues. Rain and storm chances continue through
Tuesday before most areas except the Gila and near the Arizona
border see a break on Wednesday and Thursday. Storm chances return
by Friday into the weekend. Highs will run at or below normal.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Monday...
Upper high will remain centered over the central Rockies through
Monday. The Borderland will remain in a east to northeast flow aloft
which will eventually bring in some of the dry mid-level air noted
on WV over eastern CO/western KS. Expect a late afternoon and early
evening similar to last night with storms forming off of outflows
from the mountains. There is a remnant vort from overnight
convection in Chaves and Eddy counties which will be moving very
slowly through the eastern CWA overnight. There is plenty of
moisture around with PW's in the 1.3-1.5 range and the fact that the
EC has become very bullish with precip overnight(which is rarely
does around here) and the GFS has some hints of overnight
convection, I brought some 20-30 pops into the east after midnight.
This area will have to be monitored by the evening shift for how
things start developing as it could have the potential to bring some
fairly high QPF amounts to the area if it really can get going.
Looks like a mostly cloudy night and with dew points up in the upper
50s to lower 60s, overnight lows will remain mild, although think
they will drop a little more than last night with expected rain.
For Monday, that overnight vort will continue across SW NM with the
drier air moving into the NE CWA. There isn't much forcing over the
east, so think most storms will be over the Sacs and with limited
instability over the lowlands think coverage there will be isolated
at best. Temperatures will be tricky as it will depend on how
rapidly clouds from expected overnight convection dissipate. Think
that with the drier air moving in, the afternoon should see a fair
amount of solar insolation and allow highs to warm into the upper
80s to lower 90s.
&&
.LONG TERM...
At the start of the long term, Tuesday, the north-south elongated
high will be centered over the Four Corners. The position of the
high is less than ideal for convection, keeping the mid-levels
warm, but sufficient moisture will remain on Tuesday to keep storm
chances in the picture with heavy rain/flash flooding the main
concern. By Wednesday, the high will shift to the south/southwest,
increasing its influence over the CWA while also drawing in much
drier air. Rain chances will largely end with only the Gila and
the AZ border having any shot for a thunderstorm. This drier air
remains for Thursday, making for another dry day for nearly
everyone. Temperatures will also warm a few degrees.
Models begin to differ on how to handle an easterly wave from the
Gulf of Mexico. The 12z GFS is quicker and more pronounced with
this feature, causing the high to weaken and the moisture to
return to the CWA on Friday. The Euro is much more subtle with
this feature and slower. It is merely a weakness in the ridge on
Friday. If the Euro verifies, Friday will be dry for most
locations as well. By Saturday, both models show the CWA within
the influence of this wave with rain/ storm chances increasing
once again for the area. The GFS having the stronger trough brings
more precip. Temperatures will drop back below normal by next
weekend thanks to the increase in moisture and decreased influence
of the high.
&&
.AVIATION...18Z TAF CYCLE
P6SM SCT-BKN090-110 through most of the period. Expect numerous
storms with VRB20G35KT 1-3SM TSRA BKN030-040 over the Sacs with
isolated to scattered coverage over the Gila and onto the lowlands
through the afternoon and evening hours. Isolated showers may
continue through the night, especially east. Winds generally
southeast to northeast at 5-15KTS.
&&
.FIRE WEATHER...
Upper high will remain parked over the Rockies through the week with
drier air gradually moving in during the first half of the week.
This will lower precip chances with most activity by Tuesday
confined to the mountains and possibly near the AZ border. This will
be the case through at least Thursday. Temperatures will be warming
during this time with highs into the mid to possibly upper 90s
possible with relative humidities falling into the upper teens and
20s for the lowlands. The mountains should keep humidity values in
the 30s and 40s. Vent rates over the coming days will remain fair to
good.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 72 92 74 93 / 40 20 20 20
Sierra Blanca 70 89 68 86 / 20 20 20 30
Las Cruces 70 90 70 92 / 40 20 20 20
Alamogordo 67 89 68 91 / 30 30 20 30
Cloudcroft 50 68 50 68 / 40 30 20 50
Truth or Consequences 69 89 70 91 / 40 30 30 30
Silver City 64 82 64 85 / 60 50 40 50
Deming 71 91 69 94 / 50 20 30 20
Lordsburg 68 91 69 93 / 50 40 70 30
West El Paso Metro 72 93 76 93 / 40 20 20 20
Dell City 68 90 68 91 / 20 20 20 30
Fort Hancock 70 93 73 93 / 30 20 20 30
Loma Linda 67 85 68 85 / 30 20 20 30
Fabens 71 93 74 93 / 40 10 20 20
Santa Teresa 71 91 71 91 / 40 10 20 20
White Sands HQ 70 89 73 91 / 40 20 20 30
Jornada Range 68 90 71 90 / 40 20 20 20
Hatch 69 92 71 93 / 40 20 20 20
Columbus 71 91 72 93 / 40 20 30 20
Orogrande 69 90 69 90 / 30 20 20 30
Mayhill 54 77 55 76 / 30 30 20 40
Mescalero 58 78 55 78 / 40 30 20 40
Timberon 54 76 54 75 / 30 30 20 40
Winston 58 81 59 85 / 60 50 40 40
Hillsboro 66 88 67 89 / 50 30 30 40
Spaceport 69 87 70 91 / 40 30 20 30
Lake Roberts 53 81 58 86 / 60 60 50 50
Hurley 64 84 64 88 / 50 40 40 40
Cliff 62 89 62 93 / 50 50 60 40
Mule Creek 57 86 65 88 / 50 60 60 50
Faywood 65 85 67 88 / 50 40 40 30
Animas 67 90 68 93 / 50 40 70 30
Hachita 69 89 68 92 / 50 20 40 20
Antelope Wells 66 89 68 92 / 50 40 40 30
Cloverdale 64 84 64 88 / 50 40 50 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ401-402-408-
414>416.
TX...None.
&&
26-Grzywacz/34-BrownHazardous weather outlook, Jul 18, 10:09 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Sun Jul 18 2021
NMZ401>417-TXZ418>424-191715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Jul 18 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will develop again
this afternoon with the greatest coverage over the Sacramento
Mountains. Locally heavy rain which could lead to flash flooding
will be the main threat, especially over the higher terrain where
a Flash Flood Watch is in effect. Small hail and wind gusts to 50
mph will also be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated to scattered storms will be possible each day, but will
become more focused west of the Continental Divide by midweek as
drier air moves in from the northeast. Again the main threat with
these storms will be locally heavy rain, but small hail and gusty
winds will be possible with the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotters should report any observed hazardous weather and heavy
rainfall totals to this office and local law enforcement.
26
Flash Flood, El Paso
- When
- July 18, 3:20 PM MST to 5:30 PM MST
- Where
- El Paso County, 2.26 mi SSE of (Elp)el Paso Intl Ar to 2.52 mi SSE of (Elp)el Paso Intl Ar
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.771, -106.361
Cars were stranded and under water around McRae and Wedgewood in east El Paso.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 18 to 23, 202130 deaths · 14 events
- Flash Flooding and Flood in Utah, July 18 to 22, 20211 death · $427,000 · 1.5 in hail · 34 events
- Flash Flood in Arkansas, July 18, 2021$250,000 · 1 event
- Flash Flooding in Massachusetts, July 18, 2021$75,000 · 10 events
- Flash Flooding in Arizona, July 18, 2021$35,000 · 5 events
- Flash Flooding in Kentucky, July 18, 2021$25,000 · 2 events
- Hail and Lightning Strike in North Carolina, July 18, 2021$20,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 18, 20212 in hail · 15 events
- Flash Flooding and Damaging Wind in Nevada, July 18, 2021$14,000 · 6 events
- Hail and Damaging Winds in Kansas, July 18, 20211 in hail · 9 events
- Flash Flooding and Heavy Rain in Arizona, July 18, 20219 events
- Flash Flooding and Damaging Winds in Georgia, July 18 to 23, 2021$11,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972404.